Pennsylvania, 2020

Flash Flooding and Damaging Winds in Pennsylvania, July 8, 2020

July 8, 2020 · NWS CTP · 15 events in 8 counties and zones

Scattered thunderstorms developed in a moderate CAPE/weak shear environment during the early evening hours of July 8, 2020. A multi-cell cluster produced wind damage in Sullivan County, and few pulse storms produced wind damage in the Susquehanna Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered thunderstorms developed in a moderate CAPE/weak shear environment during the early evening hours of July 8, 2020. A multi-cell cluster produced wind damage in Sullivan County, and few pulse storms produced wind damage in the Susquehanna Valley.

Slow moving thunderstorms also brought isolated flash flooding to Somerset and York Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 8, 2:55 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 8, 2:55 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service State College PA
355 PM EDT Wed Jul 8 2020

.SYNOPSIS...
A rather stagnant mid summertime pattern continues through the
weekend with isolated to scattered afternoon and evening
thunderstorms. Some of the thunderstorms could bring locally
heavy rain and gusty winds.

The eastern third of the state could experience a larger area
of moderate to heavy rain late Friday morning through early
friday night as a sub tropical low pressure system rides north
along or just inland from the Mid Atlantic Coast.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Isolated to scattered SHRA/TSRA acrs central and southern PA
this afternoon (with more numerous and heavier showers and TSRA
over the far eastern portions of the CWA) will likely see a
slight expansion of coverage late today through early this
evening as showers and TSRA that formed along the Lake Erie
breeze head south into PA from New York State, and outflow
boundaries from the current Central and Southern PA convection
enhances a convergence zone near and to the north of I-80.

Last few runs of the HRRR display this trend. Main area of
concern will still be across the Susq Valley and Western Poconos
where FFG values are only 1-1.5 inches and the heaviest rain
fell so far today (over 2 inches in parts of Schuylkill County.

A Flash Flood Watch continues through 02Z Thu for several
counties in our eastern CWA.

Late afternoon temps will be between 85 and 90F with the highest
heat indices mainly in the mid 90s throughout the central and
southern valleys.

Showers diminish quickly between 03-05Z per the HRRR and HREFV2,
leaving the remainder of the night muggy with light wind and
partly cloudy skies.

Daybreak low temps will vary from the mid 60s across the
northern and western Mtns to the low 70s in the SE metro areas.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Patchy fog and low stratus to start Thursday should give way to
a mix of sun and clouds for the bulk of the day.

Convective potential looks less based on HREFV2 and examination
of mid level temps which will be 1-2C warmer than today, which
should effectively cap deep convection outside of subtle
terrain forcing and along diff heating boundaries (near morning
cloud edges and areas that have received heavier rain the past
several days).

highest POPs 20-30% were painted across the northern tier of
CPA.

High temps will be very similar to Wednesday's ranging from the
mid 80s across the higher terrain to the low 90s in the Central
and Southern Valleys. There will be no relief from the high
humidity and mugginess.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
First half of the long term period will be dominated by upper
troffing developing over the northeast, by a series of shortwaves
forecast to move east through the Northern Plains and Great
Lakes, and the track of a disturbance currently off the Carolina
coast.

The coastal low will likely turn winds out of the SE and E for
later Friday and into the first part of the weekend, bringing
an increase in humidity and clouds over at least the eastern
half of the CWA. The bulk of the precip associated with the
coastal low looks to fall east of the area, areas along the
eventual track of the low will see increased pops.

The weekend looks unsettled as an upper trough digs over the
eastern US and interacts with the coastal low. Cooler temps
aloft and plenty of clouds should bring a period of relief to
the heat, with afternoon highs just a couple degrees above
average Fri-Tue.

For the second half of the period, guidance suggests that upper
heights will build to near 600 dam over PA by late next week as
the upper trof that dominated the first half of the period lifts
out. Elevated threats from heat look to spill back into our
area by Wed of next week and continue through the end of the
long term period.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Expect isolated-scattered showers and thunderstorms to drift
slowly SE across Central PA and surrounding areas late this
afternoon and early this evening.

Only brief reductions in cigs and vis are possible as storms
move through.

Tonight will be a repeat of last night with some clouds (still
VFR) hanging out into the overnight hours and then cig/vis
reductions after midnight. Expect widespread MVFR cigs/vis with
a few sites trending IFR for a couple of hours towards sunrise.

Outlook...

Thu...Generally VFR.

Fri...Reductions possible in patchy AM fog/low cigs and
showers/storms (mainly SE).

Sat...Showers and storms with reductions likely.

Sun...Generally VFR.

&&

.CLIMATE...
It looks like the streak of 90-plus days at IPT and MDT is over.
Temps Tuesday only hit 83 at IPT and 84 at MDT.

 ......................
A sustained period of above-average temperatures is expected
to continue through the end of the week. A heat wave is defined
as 3 or more days with temperatures greater than or equal to 90
degrees. Here are some facts about previous heat waves from
Harrisburg (MDT) Williamsport (IPT), and State College (STC),
which have climate periods of record dating back to the late
1800s.

Recent high temperatures:
    7/2 7/3 7/4 7/5 7/6 7/7  90-deg streak
IPT: 95  95  91  93  94  83  5 days (over)
MDT: 93  97  94  96  97  84  5 days (over)
STC: 89  90  88  89  92  80  1 day  (over)

Longest stretch of consecutive 90 degree days:
IPT: 15 (July 4 - July 18, 1988)
MDT: 11 (5 times, most recently July 22 - August 1, 1999)
STC: 15 (July 4 - July 18, 1988)

Annual occurrences of 90 degree days:
 Average Most (Year) Least (Year) 2020 (thru 7/7)
IPT: 16   42(1988)    0 (1979)           6
MDT: 20   60(1966)    3 (2004)           8
STC: 8    35(1988)    0 (11 times)       3

How common are stretches of 5 or more consecutive 90 degree days?
IPT: 15 times since 2000 (12 of 20 years)
MDT: 19 times since 2000 (12 of 20 years)*
STC:  4 times since 2000 ( 4 of 20 years)

*MDT had a stretch of 10 straight 90 degree days from July 3 -
 July 12, 2012. Time will tell if this year's 90 degree stretch
 that began on July 2 can rival the streak 8 years ago.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM EDT this evening for PAZ053-058-
059.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Lambert
LONG TERM...Gartner/Colbert
AVIATION...Lambert/Banghoff
CLIMATE...Lambert
Hazardous weather outlook, Jul 8, 11:49 AM EST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1249 PM EDT Wed Jul 8 2020

PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>052-056-
057-063>066-091700-
Potter-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Perry-Dauphin-Cumberland-Adams-York-Lancaster-
1249 PM EDT Wed Jul 8 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered slow moving thunderstorms will develop this afternoon and
continue into this evening. Localized flooding is possible primarily
in areas that can experience rapid runoff from heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-010-091700-
Warren-McKean-Elk-
1249 PM EDT Wed Jul 8 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ053-058-059-091700-
Columbia-Schuylkill-Lebanon-
1249 PM EDT Wed Jul 8 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jul 8, 2:44 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service State College PA
344 PM EDT Wed Jul 8 2020

PAZ059-066-082015-
Lancaster PA-Lebanon PA-
344 PM EDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LANCASTER AND
FAR EASTERN LEBANON COUNTIES...

At 343 PM EDT, Doppler radar indicated a strong thunderstorm near
Kleinfeltersville. This storm was nearly stationary.

Very heavy rain is expected.
Wind gusts of up to 55 mph and pea size hail are possible.

Locations impacted include...
Myerstown, Denver, Newmanstown, Richland, Kleinfeltersville,
Reinholds and Schoeneck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4022 7620 4036 7631 4039 7627 4036 7623
      4036 7620 4031 7614 4028 7608 4026 7607
TIME...MOT...LOC 1943Z 007DEG 3KT 4030 7619

Dangelo
Special weather statement, Jul 8, 3:06 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service State College PA
406 PM EDT Wed Jul 8 2020

PAZ037-082100-
Tioga PA-
406 PM EDT Wed Jul 8 2020

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF TIOGA COUNTY UNTIL 500
PM EDT...

At 405 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Caton to near Lawrenceville to Elkland.
Movement was east southeast at 15 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Elkland, Lawrenceville, Millerton, Tioga, Roseville, Osceola and
Tioga Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4199 7692 4182 7690 4180 7703 4200 7743
      4200 7693
TIME...MOT...LOC 2005Z 287DEG 11KT 4204 7697 4195 7721 4199 7732

Lambert
Special weather statement, Jul 8, 3:43 PM EST, 30 minutes before
Special Weather Statement
National Weather Service State College PA
443 PM EDT Wed Jul 8 2020

PAZ066-082115-
Lancaster PA-
443 PM EDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER COUNTY UNTIL
515 PM EDT...

At 442 PM EDT, Doppler radar indicated a strong thunderstorm from
Mount Joy to Manheim, moving east at 15 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Lancaster, Ephrata, Columbia, Lititz, Millersville, Willow Street,
Mount Joy, New Holland, Manheim, East Petersburg, Akron, Leola,
Paradise, Salunga-Landisville, Maytown, Rothsville, Strasburg,
Mountville, Marietta and Terre Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Turn around don't drown.

&&

LAT...LON 4007 7657 4020 7642 4018 7598 3991 7624
TIME...MOT...LOC 2042Z 292DEG 12KT 4012 7642

Gartner
Special weather statement, Jul 8, 3:58 PM EST, 15 minutes before
Special Weather Statement
National Weather Service State College PA
458 PM EDT Wed Jul 8 2020

PAZ051>053-082145-
Columbia PA-Northumberland PA-Montour PA-
458 PM EDT Wed Jul 8 2020

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF NORTHUMBERLAND...
MONTOUR...AND COLUMBIA COUNTIES UNTIL 545 PM EDT...

At 456 PM EDT, Doppler radar indicated a strong thunderstorm over
Exchange, moving east at 15 mph.

Wind gusts 40 to 50 mph and pea size hail are possible.

Locations impacted include...
Bloomsburg, Berwick, Milton, Danville, Northumberland, Watsontown,
Riverside, Catawissa, Mifflinville, Lightstreet, Almedia, New
Columbia, Montandon, Fernville, Mechanicsville, Buckhorn, Jerseytown,
Rupert, Rohrsburg and Iola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Turn around don't drown.

&&

LAT...LON 4094 7623 4090 7684 4091 7685 4101 7687
      4108 7686 4117 7671 4115 7668 4116 7659
      4119 7656 4121 7632 4114 7628 4114 7623
      4103 7623 4096 7621
TIME...MOT...LOC 2056Z 224DEG 12KT 4113 7670

Gartner/Dangelo

The radar

The State College radar (KCCX), 99 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Northumberland

When
July 8, 4:13 PM EST
Where
Northumberland County, 2.5 mi ENE of Milton
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
41.040, -76.830

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in Turbot Township.

Flash Flood, Somerset

When
July 8, 4:55 PM EST to 7:15 PM EST
Where
Somerset County, 0.71 mi SSW of Somerset to 0.77 mi NE of Edgewood
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.011, -79.086

Flash Flooding was reported in downtown Somerset. Water was blocking traffic on South Ankeny Road and West Garrett.

Thunderstorm Wind, York

When
July 8, 5:03 PM EST
Where
York County, 1.59 mi E of Pleasureville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
40.000, -76.700

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires east of Emigsville.

Thunderstorm Wind, York

When
July 8, 5:07 PM EST
Where
York County, 0.19 mi WSW of Emigsville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
40.019, -76.733

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires north of Emigsville.

Thunderstorm Wind, Union

When
July 8, 5:09 PM EST
Where
Union County, 1.12 mi SW of Lewisburg
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.939, -76.896

A severe thunderstorm producing winds estimated near 60 mph knocked down trees in East Buffalo Township south of Linntown.

Thunderstorm Wind, Sullivan

When
July 8, 5:17 PM EST
Where
Sullivan County, 0.65 mi NNW of Mildred
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
41.488, -76.386

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires south of Dushore.

Flash Flood, York

When
July 8, 5:19 PM EST to 7:45 PM EST
Where
York County, 0.77 mi NNW of Stonybrook to 1.45 mi E of Stonybrook
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.990, -76.656

Flash flooding was observed on East Market Street near Stonybrook, and a car was reported under water.

Thunderstorm Wind, Snyder

When
July 8, 5:23 PM EST
Where
Snyder County, 2.19 mi NNE of Kreamer
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
40.831, -76.940

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires southwest of Kratzerville.

Thunderstorm Wind, Sullivan

When
July 8, 5:27 PM EST
Where
Sullivan County, 0.75 mi NE of Lopez
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
41.456, -76.338

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires on Lilac Lane in Lopez.

Thunderstorm Wind, Snyder

When
July 8, 5:29 PM EST
Where
Snyder County, 0.8 mi WSW of Kreamer
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
40.795, -76.964

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto wires on Freeburg Road near Iron Ore Drive.

Thunderstorm Wind, Sullivan

When
July 8, 5:33 PM EST
Where
Sullivan County, 0.89 mi SSW of Ringdale
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.439, -76.459

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Route 200 near Laporte.

Thunderstorm Wind, Snyder

When
July 8, 5:35 PM EST
Where
Snyder County, 0.91 mi WNW of Freeburg
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
40.773, -76.947

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires near Freeburg.

Thunderstorm Wind, Lycoming

When
July 8, 6:20 PM EST
Where
Lycoming County, 0.7 mi NNE of Balls Mills
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
41.329, -77.024

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires near Balls Mills.

Thunderstorm Wind, Juniata

When
July 8, 6:26 PM EST
Where
Juniata County, 1.91 mi ESE of Richfield
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Utility Company
Coordinates
40.670, -77.066

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires southeast of Richfield.

Thunderstorm Wind, Lycoming

When
July 8, 6:50 PM EST
Where
Lycoming County, 2.78 mi ENE of Waterville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.340, -77.323

A 100-150 yard swath of trees was knocked down near the intersection of along Dam Run Road near the intersection with Limbaugh Road to the northeast of Waterville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909270, 911323, 909405, 909407, 909410, 909412, 911330, 909431, 909432, 909434, 909435, 909438, 909439, 909441, 913040.